Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Omaha, NE

June 22, 2003Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 22, 2003, 10:06 PM CDT for Saline County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 10:06 PM CDT (03:06 UTC)
Expired
Jun 22, 2003, 10:30 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 8:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS53 KOAX 230306
SVROAX
NEC151-230330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1005 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1030 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILBER...OR ABOUT 18 MILES NORTHWEST OF
  BEATRICE...MOVING NORTHEAST AT 20 MPH.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR 
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
EASTERN NEBRASKA.

LAT...LON 4050 9711 4037 9694 4038 9691 4066 9692

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:20 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 2:20 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT SUN JUN 22 2003

...UPDATED TO INCLUDE FLOOD WATCH...

FORECAST CHALLENGE IS SVR TSTMS TONIGHT AND INTO MON.

VERY MOIST AND UNSTABLE AIRMASS IS SITUATED ACROSS REGION THIS
AFTERNOON.  DAYTIME HEATING ACROSS MUCH OF THE AREA HAS BEEN
INHIBITED BY LEFT OVER CONVECTIVE CLOUD COVER AND IS KEEPING CAPE
VALUES IN THE 400-1400 J/KG RANGE.  SFC TROF EXTENDING FM SD INTO
WRN KS HAS A FEW DISTINCT LOWS ALONG IT.  18Z SFC ANALYSIS SHOWS ONE
LOCATED JUST W OF KLBF...WITH WRM FNT EXTENDING SEWD TO N CNTRL KS.
THIS BOUNDARY OF CONCERN FOR CONVECTIVE DEVELOPMENT OVER THE
AFTERNOON HOURS WITH DAYTIME HEATING ALLOWING CAPE VALUES TO BE
MUCH HIGHER.  SOME FLOODING POTENTIAL EXISTS ACROSS THE SRN HALF OF
THE CWA OVERNIGHT AS PWS OFF THE 18Z OAX AND TOP SOUNDINGS ARE 1.73
AND 2.09 RESPECTIVELY.  CORFIDI VECTORS SLOW DOWN DRAMATICALLY
AFTER 06Z AND LLJ STRENGTHENS TO 55-60 KTS AROUND SAME TIME FRAME.
ALL OF CWA IN MOD RISK...SEE SWODY1 FOR FURTHER DETAILS.

STILL APPEARS THAT STRONG CAP WILL BE IN PLACE ACROSS MUCH OF THE
FORECAST AREA DURING THE EARLY AFTERNOON ON MONDAY.  STORMS SHOULD
FIRE AGAIN LATE AFTERNOON...ESPECIALLY OVER NERN NEB NEAR BEST LOW
LEVEL CONVERGENCE AND LOWERING CONVECTIVE INHIBITION AREA.  NERN NEB
AND NWRN IA IN MOD RISK.

THUNDERSTORMS POSSIBLE AGAIN TUESDAY NIGHT AS UPPER TROF BEGINS TO
MOVE EAST SENDING SFC LO THRU CNTRL NEB. FNT THEN PUSHES THRU DURING
THE DAY WEDNESDAY SO HAVE CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS THEN. NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED.

.OMA...FLOOD WATCH TNT SERN NEB AND FREMONT COUNTY IA.

GRIFFIS
Hazardous weather outlook, Jun 22, 5:50 PM CDT, 4 hours 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF
EASTERN NEBRASKA TONIGHT.   A TORNADO WATCH HAS BEEN ISSUED FOR
MUCH OF THE AREA.  SUPERCELLS ARE LIKELY TO DEVELOP EARLY THIS
EVENING OVER THE AREA WEST OF A LINE FROM NORFOLK TO LINCOLN.
THE PRIMARY WEATHER HAZARDS WILL BE VERY LARGE HAIL...DAMAGING
WINDS AND TORNADOES.  THE ATMOSPHERE IS VERY MOIST AND EXTREMELY
UNSTABLE.  AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF
EASTERN COLORADO AND WYOMING WILL HELP AID IN THUNDERSTORM
DEVELOPMENT OVER EASTERN NEBRASKA THIS EVENING AND THEN WILL MOVE
EAST INTO WESTERN IOWA DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE MONDAY EVENING INTO TUESDAY AS VERY UNSTABLE AIR REMAINS
IN PLACE ACROSS THE REGION.  THERE WILL ALSO BE A CHANCE OF
THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY THROUGH FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE ACTIVATED OR PREPARING TO ACTIVATE THIS
EVENING.  SPOTTERS ACTIVATION MAY BE REQUIRED ON MONDAY
AFTERNOON.

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:01 PM CDTSevere Thunderstorm WarningOAXJefferson59 min
Jun 22, 8:37 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 22, 9:50 PM CDTSevere Thunderstorm WarningOAXBoone40 min
Jun 22, 11:00 PM CDTSevere Thunderstorm WarningOAXLancaster45 min
Jun 22, 11:29 PM CDTSevere Thunderstorm WarningOAXCass, Otoe61 min
Jun 23, 12:53 AM CDTSevere Thunderstorm WarningOAXGage37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.